Alert archive / Oregon / River Flood Warnings in 2020

River Flood Warning 13, NWS Pendleton, OR

May 20, 2020Wheeler County, Oregon

NWS Pendleton, OR issued this river flood warning at May 20, 2020, 9:36 PM PDT for Wheeler County, Oregon. It took effect at May 21, 2020, 8:44 AM PDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 9:36 PM PDT (04:36 UTC)
In effect from
May 21, 2020, 8:44 AM PDT
Expired
May 22, 2020, 1:45 AM PDT
In force
17 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
Moderate

County Wheeler County, OR

The radar

The Pendleton radar (KPDT), 145 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point John Day River at Service Creek (SERO3). The gauge peaked at 13.78 ft at May 21, 2020, 10:00 AM PDT.

actionminormoderatemajor5101505/2105/2205/23
Action stage
10 ft
Minor stage
11.5 ft
Moderate stage
12.5 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14046500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

982 
WGUS46 KPDT 210436
FLWPDT

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Pendleton OR
936 PM PDT Wed May 20 2020

...The National Weather Service in Pendleton OR has issued a Flood 
Warning for the following rivers in Oregon...

  John Day River at Service Creek affecting Wheeler County.

For the John Day River...including Service Creek...Moderate flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/pdt.


ORC069-211645-
/O.NEW.KPDT.FL.W.0013.200521T2142Z-200522T2222Z/
/SERO3.2.ER.200521T2142Z.200522T0600Z.200522T1621Z.NO/
936 PM PDT Wed May 20 2020

The National Weather Service in Pendleton has issued a

* Flood Warning for
  the John Day River at Service Creek.
* From Thursday afternoon to Friday afternoon.
* At 8:30 PM PDT Wednesday the stage was 6.2 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  tomorrow afternoon to a crest of 12.6 feet late tomorrow evening. 
  It will then fall below flood stage late Friday morning.


&&

LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
      4505 12063

$$

DS
4 follow-up statements
781 
WGUS86 KPDT 211054
FLSPDT

Flood Statement
National Weather Service Pendleton OR
354 AM PDT Thu May 21 2020

...The Flood Warning continues for the following rivers in Oregon...

  John Day River at Service Creek affecting Wheeler County.

For the John Day River...including Service Creek...Moderate flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/pdt.


ORC069-212300-
/O.EXT.KPDT.FL.W.0013.200521T1544Z-200522T2022Z/
/SERO3.2.ER.200521T1544Z.200522T0000Z.200522T1422Z.NO/
354 AM PDT Thu May 21 2020

...The Flood Warning is now in effect until early tomorrow 
afternoon...

The Flood Warning continues for
  the John Day River at Service Creek.
* From this morning to Friday afternoon.
* At 3:30 AM PDT Thursday the stage was 10.8 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  morning to a crest of 13.5 feet late this afternoon. It will then 
  fall below flood stage tomorrow morning.


&&

LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
      4505 12063

$$

RSC
433 
WGUS86 KPDT 211648
FLSPDT

Flood Statement
National Weather Service Pendleton OR
948 AM PDT Thu May 21 2020

...The Flood Warning is extended for the following rivers in 
Oregon...

  John Day River at Service Creek affecting Wheeler County.

For the John Day River...including Service Creek, John Day...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/pdt.


ORC069-220500-
/O.EXT.KPDT.FL.W.0013.000000T0000Z-200523T0418Z/
/SERO3.2.ER.200521T1113Z.200522T0000Z.200522T2218Z.NO/
948 AM PDT Thu May 21 2020

...The Flood Warning is now in effect until late tomorrow evening...

The Flood Warning continues for
  the John Day River at Service Creek.
* Until Friday evening.
* At 8:30 AM PDT Thursday the stage was 13.3 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river is expected to rise to a crest of 13.8 feet 
  late this afternoon. It will then fall below flood stage tomorrow 
  afternoon.


&&

LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
      4505 12063

$$

MW
751 
WGUS86 KPDT 220013
FLSPDT

Flood Statement
National Weather Service Pendleton OR
513 PM PDT Thu May 21 2020

...The Flood Warning continues for the following rivers in Oregon...

  John Day River at Service Creek affecting Wheeler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/pdt.


ORC069-221045-
/O.EXT.KPDT.FL.W.0013.000000T0000Z-200522T1039Z/
/SERO3.2.ER.200521T1113Z.200521T1815Z.200522T0439Z.NO/
513 PM PDT Thu May 21 2020

...The Flood Warning is now in effect until late tonight...

The Flood Warning continues for
  the John Day River at Service Creek.
* Until late tonight.
* At 4:30 PM PDT Thursday the stage was 12.6 feet.
* Flood stage is 11.5 feet.
* Moderate flooding is occurring.
* Forecast...The river is expected to fall below flood stage late 
  this evening.


&&

LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
      4505 12063

$$

PDT
837 
WGUS86 KPDT 220845
FLSPDT

Flood Statement
National Weather Service Pendleton OR
145 AM PDT Fri May 22 2020

...The Flood Warning is cancelled for the following rivers in 
Oregon...

  John Day River at Service Creek affecting Wheeler County.

ORC069-220945-
/O.CAN.KPDT.FL.W.0013.000000T0000Z-200522T1039Z/
/SERO3.2.ER.200521T1113Z.200521T1815Z.200522T0439Z.NO/
145 AM PDT Fri May 22 2020

...The Flood Warning for the John Day River at Service Creek has 
been cancelled...

The Flood Warning is cancelled for
  the John Day River at Service Creek.
* At 12:30 AM PDT Friday the stage was 11.4 feet.
* Flood stage is 11.5 feet.
* Forecast...The river is expected to continue to fall and remain 
  below flood stage today through at least the weekend.


&&

LAT...LON 4506 12035 4492 11996 4466 11990 4446 12055
      4505 12063

$$

RSC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this river flood warning went out at May 20, 5:19 PM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 20, 5:19 PM PDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
519 PM PDT Wed May 20 2020

.AVIATION...00Z TAFs...Steadier moderate rain over northeast OR
and far southeast WA will slowly drift east and end this evening.
Expect mountain obscuration to continue under the heavier precip.
Still expecting bkn-ovc stratus over PDT and ALW 050-060 feet AGL
through the night. Otherwise, sct-bkn mid-level clouds at the
other terminals. Breezy to windy conditions expected for all
terminals 15-25g25-35kts,lighter winds tonight at BDN, RDM and YKM.

&&

.PREV DISCUSSION... /issued 222 PM PDT Wed May 20 2020/

SHORT TERM...Tonight. North-south oriented band of light to
moderate rain continues across northeast Oregon and southeast
Washington. This is associated with an upper low centered over
Idaho. Rainfall amounts across this area have been 1-3 inches since
last night. Rivers and streams rising fast today and many flood
advisories and warnings in effect. The precipitation will slowly
diminish and move east exiting the forecast area into Idaho by late
evening. Solid cloud cover will gradual decrease toward morning.
Over central Oregon and central Washington it has been partly cloudy
today and this will continue overnight. The low pressure system has
been generating gusty winds of 20-40 mph for many locations. These
winds will diminish although still remaining breezy overnight. 94

LONG TERM...Thursday through Wednesday...The departing weather
system will give way to the next weather system as it moves into the
area on Thursday. This will lead to some showers over most of the
forecast area except the Columbia Basin and some breezy conditions.
Some minor instability could lead to some afternoon thunderstorms
over the eastern Oregon mountains.The weather system will move over
the forecast area Thursday night for some continued showers with
snow levels around 3500 feet. Then the system exits to the east on
Friday but with some still lingering showers along the Cascade crest
and far eastern mountains. A ridge of high pressure will build over
the region Saturday for a a little warming and dry day before the
ridge is flattened by a dominant westerly flow that will continue
through the rest of the forecast periods. This flow will bring
temperatures back to near normal. There could be some occasional
showers along the Cascade crest during this time and perhaps a few
clipping the northern Blue Mountains.

HYDROLOGY...Radar trends shows some decrease in the intensity and
areal coverage of the heaviest rain, but rain will continue through
the evening hours and it will take some time for the runoff to move
through creeks and streams. Flood warnings continue for the Blue
Mountains, Blue Mountain Foothills as well as southern Grant County
and a portion of the John Day Basin through Thursday morning.  A
flood advisory will continue overnight for the Grande Ronde Valley
and Wallowa County. The Umatilla River at Gibbon should crest just
above flood stage tonight and then decrease over the next several
days. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  62  42  62 /  30  30  20  20
ALW  45  64  42  64 /  90  30  20  20
PSC  49  68  46  69 /  10  10  10   0
YKM  41  66  39  67 /   0  10  10   0
HRI  48  65  44  66 /  10  20  10  10
ELN  40  59  40  61 /   0  10  10  10
RDM  38  56  31  56 /   0  30  20   0
LGD  41  53  36  54 /  80  70  50  30
GCD  38  52  35  53 /  30  80  50  30
DLS  47  60  46  62 /   0  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 8 PM PDT this evening for ORZ041.

WA...Wind Advisory until 8 PM PDT this evening for WAZ024-026.

&&

94/91/84

In the hours before

Local storm report, May 20, 3:39 PM PDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            3 S PILOT ROCK          45.44N 118.83W
05/20/2020                   UMATILLA           OR   DEPT OF HIGHWAYS

            HIGHWAY 395 CLOSED 3 MILES SOUTH OF PILOT ROCK AT MP 18.

&&

JAS
Local storm report, May 20, 3:41 PM PDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
341 PM PDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            3 N UNION               45.25N 117.87W
05/20/2020                   UNION              OR   DEPT OF HIGHWAYS

            HIGHWAY 237 NEAR MILEPOST 19 CLOSED.

&&

JAS
Local storm report, May 20, 3:44 PM PDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
344 PM PDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLOOD            UKIAH                   45.13N 118.93W
05/20/2020                   UMATILLA           OR   DEPT OF HIGHWAYS

            OREGON HIGHWAY 244 CLOSED MP 1 TO 17 BETWEEN UKIAH AND
            HILGARD.

&&

JAS
Local storm report, May 20, 4:17 PM PDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
417 PM PDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLOOD            PILOT ROCK              45.48N 118.83W
05/20/2020                   UMATILLA           OR   NEWSPAPER

            SEVERAL HOMES FLOODED IN PILOT ROCK.

&&

JAS
Special weather statement, May 20, 8:50 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Pendleton OR
850 PM PDT Wed May 20 2020

ORZ041-044-507-508-510-WAZ024-026>029-521-210800-
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Eastern Columbia River Gorge of Washington-
Kittitas Valley-Yakima Valley-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Arlington, The Dalles, Boardman,
Hermiston, Ione, Athena, Pendleton, Pilot Rock, Heppner, Condon,
Fossil, Dufur, Maupin, Moro, White Salmon, Ellensburg, Thorp,
Naches, Sunnyside, Toppenish, Yakima, Connell, Prosser,
Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale,
and Bickleton
850 PM PDT Wed May 20 2020

Winds will remain strong through the evening hours with some
locations gusting above 40 mph. While winds should decrease a
bit, expect breezy to windy conditions to continue overnight into
tomorrow morning. Winds will increase again tomorrow afternoon
20-25 mph, gusting 30-35 mph or higher.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:33 PM PDTRiver Flood WarningPDTWallowa11 hr
May 20, 9:02 PM PDTAreal Flood WarningPDTUmatilla21 hr
May 20, 9:34 PM PDTRiver Flood WarningPDTGrant7 hr
May 21, 2:41 AM PDTRiver Flood WarningPDTUmatilla2 hr

Nearby

River Flood Warnings in Oregon, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.